Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 61, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2010, 7:12 PM CDT for 4 counties in Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2010, 7:12 PM CDT (00:12 UTC)
- Expired
- May 24, 2010, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:15 PM CDT | HAIL 0.75 | 9 Ese Kalvesta, KS | |
| May 24, 7:20 PM CDT | HAIL 0.75 | 16 W Jetmore, KS | |
| May 24, 7:20 PM CDT | HAIL 0.75 | 6 Ese Kalvesta, KS | |
| May 24, 7:53 PM CDT | HAIL 0.88 | 7 N Jetmore, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:46 AM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2355 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
230 WUUS53 KDDC 250012 SVRDDC KSC055-057-069-083-250100- /O.NEW.KDDC.SV.W.0061.100525T0012Z-100525T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 712 PM CDT MON MAY 24 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS... NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS... NORTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS... WESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS... * UNTIL 800 PM CDT * AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF KALVESTA...AND MOVING NORTHEAST AT 40 MPH. THIS WARNING REPLACES THE PREVIOUS WARNING FOR GRAY AND FINNEY COUNTIES. * LOCATIONS IMPACTED INCLUDE... KALVESTA... JETMORE... MAINLY RURAL AREAS OF NORTHEASTERN FINNEY...NORTHEASTERN GRAY... NORTHWESTERN FORD AND WESTERN HODGEMAN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3787 10044 3825 10027 3824 9967 3784 10007 TIME...MOT...LOC 0012Z 213DEG 34KT 3797 10026 WIND...HAIL 60MPH 1.00IN $$ RITTERLING
1 follow-up statement
573 WWUS53 KDDC 250041 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 741 PM CDT MON MAY 24 2010 KSC055-069-250051- /O.CAN.KDDC.SV.W.0061.000000T0000Z-100525T0100Z/ FINNEY KS-GRAY KS- 741 PM CDT MON MAY 24 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAY AND NORTHEASTERN FINNEY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3825 10022 3824 9968 3788 10009 3788 10023 TIME...MOT...LOC 0041Z 213DEG 34KT 3817 9999 $$ KSC057-083-250100- /O.CON.KDDC.SV.W.0061.000000T0000Z-100525T0100Z/ HODGEMAN KS-FORD KS- 741 PM CDT MON MAY 24 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN FORD AND WESTERN HODGEMAN COUNTIES UNTIL 800 PM CDT... AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF JETMORE...AND MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... JETMORE... MAINLY RURAL AREAS OF NORTHWESTERN FORD AND WESTERN HODGEMAN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3825 10022 3824 9968 3788 10009 3788 10023 TIME...MOT...LOC 0041Z 213DEG 34KT 3817 9999 WIND...HAIL 60MPH 1.00IN $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:31 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 24, 1:31 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 131 PM CDT MON MAY 24 2010 .DISCUSSION... DAYS 1-2... SEVERE WEATHER OPERATIONS COMMENCED AS OF 1830 UTC AS VERY INTENSE MID LEVEL POTENTIAL VORTICITY ANOMALY...AND RESULTING UPWARD VERTICAL MOTION CONTINUES TO OVERSPREAD A VERY MOIST AND UNSTABLE LOWER TROPOSPHERE...WITH WIDESPREAD LOWER TO MID 60S DEWPOINTS EAST OF THE LOW LEVEL CONVERGENCE AXIS. AS OF 1740 UTC...INITIAL DEVELOPMENT OF SURFACE BASED CONVECTION WAS OCCURRING FROM SOUTHWEST OF GOODLAND DOWN INTO THE CENTRAL OKLAHOMA PANHANDLE. OTHER STORMS WILL DEVELOP ACROSS THE TEXAS PANHANDLE...WHICH WOULD ORGANIZE AND MOVE RAPIDLY NORTHEAST INTO SOUTHWEST KANSAS. GIVEN THE STRENGTH OF THE LOW LEVEL WINDS, LOW LEVEL MESOCYCLOGENESIS WILL BE FAVORED WITH SUPERCELL STORMS. GIVEN THE LARGE AREA OF LOW LEVEL MOISTURE AND CAPE THERE IS A FAIRLY LARGE THREAT AREA FOR SEVERE STORMS AND TORNADOES. IT REMAINS UNCLEAR HOW LONG THE CONVECTIVE MODE WILL BE SUPERCELLULAR...BUT BY LATE AFTERNOON AND EARLY EVENING, AS MORE STORMS DEVELOP, THERE WILL LIKELY BE A TRANSITION TO QUASI-LINEAR STRUCTURES. THAT BEING SAID, LOW LEVEL MESOCYCLONES WILL STILL BE FAVORED WITH THE POSSIBILITY OF QLCS (QUASI-LINEAR CONVECTIVE SYSTEM) TORNADOES AS THE THREAT AREA SLOWLY SHIFTS EAST BY THE EARLY TO MID EVENING HOURS. A WEAK COLD FRONT WILL MOVE INTO WESTERN KANSAS AS THE MAIN SYSTEM LIFTS RAPIDLY NORTHEAST INTO THE NORTHERN PLAINS EARLY TOMORROW MORNING. THIS FRONT WILL STALL OUT ACROSS SOUTHWEST KANSAS AS YET ANOTHER WAVE ENTERS THE PICTURE TO THE SOUTHWEST...WHICH WILL FAVOR LOW LEVEL CYCLOGENESIS ACROSS THE FAR SOUTHWEST SECTIONS OF THE DDC FA. MORE SURFACE-BASED SEVERE STORMS ARE EXPECTED TOMORROW AFTERNOON AND EVENING...WITH THE GREATEST THREAT BEING ACROSS THE SOUTHWESTERN THIRD OF THE DDC FA...AND POINTS SOUTH OF THERE. WILL INCREASE POPS TO 40-50 PERCENT OVER A LARGER PORTION OF THE DDC FA GIVEN THIS LINE OF THINKING. THIS WEAK WAVE WILL LIFT NORTHEAST INTO NORTHERN KANSAS AND NEBRASKA LATE TOMORROW NIGHT INTO WEDNESDAY...BUT VERY MOIST LOW LEVEL AIRMASS WILL REMAIN WITH DEWPOINTS IN THE LOWER TO MID 60S. LOW LEVEL CYCLOGENESIS WILL AGAIN BE FAVORED ACROSS FRONT RANGE AND LARAMIE RANGE WHICH WILL ALLOW WINDS TO INCREASE OUT OF THE SOUTHEAST AGAIN...IN RESPONSE TO THE NEXT LARGER SCALE TROUGH MOVING INTO THE INTERMOUNTAIN WEST REGION. DAYS 3-7... LITTLE CHANGE TO THE MEDIUM RANGE FORECAST WAS MADE THIS AFTERNOON, AS A GENERAL EXPECTATION OF CONTINUED WARM AND DRY WEATHER WILL BE IN PLACE FOR THURSDAY AND FRIDAY, AS WELL AS EVEN INTO SATURDAY BEFORE A MORE SIGNIFICANT CHANCE OF THUNDERSTORMS AND POTENTIAL SEVERE WEATHER RETURNS TO THE AREA BY LATE SATURDAY AND SATURDAY NIGHT. BY WEDNESDAY NIGHT THE MODELS ARE IN GREAT AGREEMENT EJECTING A DEEPENED MID LEVEL LOW FROM THE NORTHERN PLAINS INTO SOUTH CENTRAL KANSAS. WHILE SOUTHWEST FLOW REMAINS ESTABLISHED ALOFT ACROSS THE HIGH PLAINS REGION. WITH TIME INTO WEDNESDAY NIGHT AND THURSDAY, THE LARGE CYCLONE THAT REMAINS ANCHORED OFF THE NORTHWEST PACIFIC COAST WILL HELP ALLOW HEIGHT RISES AND EVENTUALLY A DEVELOPED MID LEVEL ANTICYCLONE FROM NEW MEXICO TO MINNESOTA. WITH HIGH PRESSURE ALOFT, THE MEDIUM RANGE PERIOD WILL BRING FAIRLY LIGHT WINDS BEFORE SOUTHWEST FLOW ALOFT BECOME AGAIN ESTABLISHED BY SATURDAY. INCREASING LOW LEVEL MOISTURE ADVECTION WILL RETURN ON SATURDAY WITH INCREASING CHANCES FOR DRYLINE THUNDERSTORMS/MCS ACTIVITY SATURDAY INTO SATURDAY NIGHT. A FRONTAL BOUNDARY WOULD BE BEST TIMED INTO THE AREA AGAIN ON SUNDAY WITH CLOUDY A COOL CONDITIONS PROBABLY FOLLOWING THE PASSAGE INTO SUNDAY NIGHT. && .AVIATION... STRONG SOUTHEAST WINDS WILL BE ONGOING THROUGH THE EVENING BEFORE SOME DECOUPLING OCCURS, BUT A GRADIENT WILL ALSO BE IN PLAY. LATE AFTERNOON AND EVENING WILL BRING SCATTERED STRONG TO SEVERE THUNDERSTORMS THAT MAY AFFECT ANY AND ALL TERMINALS SITES. TEMPOS WILL BE USED FOR LATE AFTERNOON CONVECTIVE ACTIVITY, BEFORE A PREVAILING TSRA MAY BE NEEDED IN THE EASTERN TERMINALS BY EARLY EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 81 61 86 / 50 50 40 20 GCK 56 81 59 85 / 40 40 40 20 EHA 52 82 58 85 / 30 50 40 20 LBL 60 83 59 86 / 40 50 40 20 HYS 62 82 62 84 / 50 30 40 20 P28 65 85 64 87 / 30 50 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030- 031-043>046-061>066-074>080-084>088. && FN25/33/33
Hazardous weather outlook, May 24, 12:36 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1236 PM CDT MON MAY 24 2010 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1236 PM CDT MON MAY 24 2010 /1136 AM MDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE KANSAS COLORADO LINE BY EARLY AFTERNOON. HAIL UP TO GOLFBALL SIZED AND TORNADOES ARE POSSIBLE WITH THESE EARLY THUNDERSTORMS. THERE IS A BETTER CHANCE FOR MORE WIDESPREAD SEVERE THUNDERSTORMS WITH QUARTER-SIZED HAIL, WINDS TO 70 MPH, AND TORNADOES. THE GREATEST THREAT WILL GENERALLY BE NORTH OF HIGHWAY 96 BETWEEN 5 AND 9 PM CDT. ALTHOUGH THIS IS THE BEST TIMEFRAME AND AREA FOR ORGANIZED SEVERE WEATHER, ISOLATED THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE ANYWHERE ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. IN ADDITION, IT WILL BE VERY WINDY THIS AFTERNOON AND EVENING. SOUTH WINDS ARE EXPECTED BETWEEN 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN LATE SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS COULD POSSIBLY BE NEEDED FROM 5 PM TO 9 PM THIS EVENING, NORTH OF A LINE FROM SCOTT CITY TO DODGE CITY TO SAINT JOHN. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12/32/33
In the hours before
Local storm report, May 24, 6:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
625 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 11 NNW TICE 37.65N 100.79W
05/24/2010 M1.00 INCH HASKELL KS PUBLIC
&&
06Local storm report, May 24, 6:33 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 15 S AMY 38.25N 100.63W
05/24/2010 M0.75 INCH FINNEY KS CO-OP OBSERVER
&&
06Local storm report, May 24, 6:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 12 S AMY 38.28N 100.61W
05/24/2010 M0.75 INCH LANE KS PUBLIC
&&
06Local storm report, May 24, 6:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 9 NNE PIERCEVILLE 38.00N 100.61W
05/24/2010 M1.00 INCH FINNEY KS PUBLIC
&&
06Local storm report, May 24, 6:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 5 S INGALLS 37.75N 100.45W
05/24/2010 M0.75 INCH GRAY KS CO-OP OBSERVER
&&
06Local storm report, May 24, 7:11 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 WNW MONTEZUMA 37.61N 100.49W
05/24/2010 M1.00 INCH GRAY KS PUBLIC
&&
06The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 38 min |
| May 24, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Pawnee, Rush, Trego | 44 min |
| May 24, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 52 min |
| May 24, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 49 min |
| May 24, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 38 min |
| May 24, 11:50 PM CDT | Special Weather Statement | DDC | Kiowa | 55 min |
| May 25, 12:27 AM CDT | Special Weather Statement | DDC | Pratt | 63 min |
| May 25, 3:06 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 39 min |
| May 25, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.